Montana, 2005

Blizzard in Montana, April 9 to 10, 2005

April 9 to 10, 2005 · NWS GGW · 3 events in 3 counties and zones

A strong and nearly stationary area of low pressure across extreme northeast Montana produced blizzard conditions in the Little Rockies and Big Sheep mountains, where up to 2 feet of wet snow was reported across the higher elevations. The snow was accompained by wind gusts in excess of 70 mph which produced considerable blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong and nearly stationary area of low pressure across extreme northeast Montana produced blizzard conditions in the Little Rockies and Big Sheep mountains, where up to 2 feet of wet snow was reported across the higher elevations. The snow was accompained by wind gusts in excess of 70 mph which produced considerable blowing and drifting snow. Snow drifts of up to 6 feet were reported in the town of Zortman, and the power was out in town for about 24 hours. Many calves were lost in the Little Rockies, and 100 year old trees were blown down due to the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 9, 1:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 9, 1:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
255 AM MDT SAT APR 9 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY...
A SPRING STORM TO BRING RAIN AND HEAVY WET SNOW TO A PORTION OF THE
CWA THE NEXT 24 TO 36 HOURS.  ONCE THE STORM DEPARTS THERE WILL BE A
QUICK RETURN TO DRY AND MILD WEATHER EARLY NEXT WEEK.

AS CAN OFTEN BE THE CASE THIS TIME OF YEAR THIS STORM WILL BE HIGHLY
ELEVATION DEPENDENT AND JUST A MATTER OF A COUPLE OF MILES (OR A
COUPLE HUNDRED FEET IN ELEVATION) WILL LIKELY MAKE THE DIFFERENCE
BETWEEN SEVERAL INCHES OF HEAVY WET SNOW AND A SOAKING RAIN.

THE NAM HAS BEEN REMARKABLY CONSISTENT THE LAST FEW RUNS AND THE GFS
HAS COME AROUND TO ITS SOLUTION THIS MORNING.  PLAN TO ISSUE WINTER
STORM WARNINGS WITH THIS PACKAGE FOR THE AREAS WHERE CONFIDENCE IS
HIGH THAT A SIZABLE PORTION OF THE ZONE WILL REACH WARNING CRITERIA.
WILL KEEP THE WINTER STORM WATCH FOR THE NORTHEAST CORNER WHERE
CONDITIONS ARE MUCH MORE MARGINAL AND THE CHANGEOVER TO SNOW WILL
TAKE PLACE VERY LATE TONIGHT OR EARLY SUNDAY MORNING.

TODAY...A TROUGH IS EVIDENT ON WATER VAPOR IN THE GREAT BASIN WITH
COPIOUS AMOUNTS OF MID AND UPPER LEVEL MOISTURE BEING PULLED NORTH
INTO EASTERN MONTANA.  A TROPICAL CONNECTION IS EVIDENT FROM THE
PACIFIC AND INTO THE GULF OF MEXICO WITH MOISTURE BEING PULLED
NORTHEAST INTO THE PLAINS.  MODELS NOW REMARKABLY CONSISTENT THAT AN
UPPER LOW CLOSES OFF ACROSS SOUTHEAST MONTANA LATER THIS MORNING AND
THAT IT LIFTS NORTH INTO OUR SOUTHEAST ZONES BY LATE IN THE DAY.  AT
THE SURFACE A STRONG LOW WILL SIT NEAR THE MT/ND/SK BORDER BY THIS
AFTERNOON WITH PLENTY OF MOISTURE WRAPPING AROUND THE LOW ALONG WITH
STRONG LIFT AND GOOD FRONTOGENETIC FORCING AT 700H WILL MEAN A BAND
OF STEADY PRECIPITATION WILL SET UP TODAY ACROSS THE WESTERN HALF OF
THE CWA.  THIS SYSTEM LOOKS TO BE VERY DYNAMIC AND ALTHOUGH
ATMOSPHERIC PROFILES ARE MARGINAL...EVAPORATIVE COOLING LIKELY TO
CAUSE THE RAIN TO MIX WITH OR CHANGE TO WET SNOW THIS AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF NORTHERN VALLEY COUNTY AND PHILLIPS
COUNTY ABOVE ABOUT 2800 FEET...AND PERHAPS AS CLOSE TO GLASGOW AS
THE PEAKS OF THE LARB HILLS TOWARD EVENING. ALSO LOOKS LIKE THERE
SHOULD BE PLENTY OF WIND FOR A LAKE WIND ADVISORY.

TONIGHT...MODELS IN GOOD AGREEMENT THAT THE 500H AND 700H LOWS TRACK
SLOWLY TO THE NORTH/NORTHEAST NEAR THE MONTANA/NORTH DAKOTA BORDER
WHILE THE SURFACE LOW FILLS A BIT AND LIFTS INTO SOUTHERN
SASKATCHEWAN.  PLENTY OF MOISTURE WRAPS AROUND THE SYSTEM INTO
NORTHEAST MONTANA.  MODELS VERY CONSISTENT IN HITTING THE CENTRAL
PORTION OF THE CWA THE HARDEST WITH THE BEST FORCING AND GREATEST
AMOUNTS OF QPF.  WOULD EXPECT THE RAIN TO MIX WITH AND CHANGE TO
SNOW ACROSS MUCH OF THE AREA DURING THE EVENING WITH THE CHANGEOVER
OCCURRING ACROSS THE HIGHER ELEVATIONS FIRST AND WORKING DOWN TO THE
VALLEY FLOOR.  THE PRECIPITATION TYPE ALSO LIKELY TO BE DEPENDENT ON
THE INTENSITY.  WHERE THE PRECIPITATION FALLS HEAVIER WET SNOW WOULD
BE FAVORED...BUT WHERE LIGHTER BANDS OF PRECIPITATION FALL RAIN
WOULD BE MORE LIKELY THAN WET SNOW.  LOOKS LIKE THE GREATEST AMOUNTS
OF SNOW WILL LIKELY FALL ACROSS PHILLIPS AND VALLEY COUNTIES.  THE
WARM CONVEYER BELT LIKELY TO KEEP THE PRECIPITATION IN LIQUID FORM
IN THE NORTHEAST CORNER OF THE STATE MUCH OF THE NIGHT.  PLAN TO
ISSUE A WINTER STORM WARNING FOR PHILLIPS AND VALLEY COUNTY.
THINKING THAT 6 TO 10 INCHES OF SNOW IS A GOOD BET ACROSS THE HIGHER
ELEVATIONS WITH ANYWHERE FROM LITTLE/NO SNOW TO A FEW INCHES ACROSS
THE LOWER ELEVATIONS...AND WILL WORD AS SUCH IN THE WARNING.  MUCH
MORE QUESTIONABLE WHAT HAPPENS FURTHER EAST
(ROOSEVELT/DANIELS/SHERIDAN COUNTIES)...AND THE PLAN IS TO KEEP THE
WATCH IN PLACE SO THAT THE DAY SHIFT HAS ROOM TO EITHER DROP THE
WATCH...UPGRADE TO A WARNING...OR SOMETHING IN BETWEEN.  IN ANY
CASE...IN THE ABOVE MENTIONED AREAS THE BEST CHANCE OF ACCUMULATING
SNOW WILL COME VERY LATE TONIGHT INTO SUNDAY MORNING.  WILL KEEP THE
LAKE WIND ADVISORY GOING FOR THE ZONES THAT ARE NOT COVERED BY THE
WINTER STORM WARNING (GARFIELD/MCCONE/PETROLEUM) COUNTIES.

SUNDAY...THE SYSTEM BEGINS TO SLOWLY WEAKEN AND LIFT OUT TOWARD THE
NORTHEAST INTO SOUTHERN CANADA.  STEADY PRECIPITATION WILL LINGER
DURING THE MORNING AND SHOULD SHIFT TO THE NORTHEAST.  EXPECT THAT
THE HEAVIEST QPF WILL LIKELY COME TO AN END BY MID-LATE
MORNING...BUT THERE MAYBE ENOUGH TIME FOR SOME SNOW ACCUMULATION
ACROSS OUR NORTHEAST COUNTIES.  DOUBTFUL THAT IT WILL REACH WARNING
CRITERIA...BUT IF THERE IS ANY SLIGHT SHIFT (50-100 MILES) EAST WITH
THE EXPECTED HEAVIER BAND OF PRECIPITATION LATER TONIGHT COULD SEE
ADVISORY OR WARNING CRITERIA SNOW...ESPECIALLY IN WESTERN ROOSEVELT
AND DANIELS COUNTY.  SOME DRIER AIR SHOULD BEGIN TO FILTER INTO OUR
WESTERN ZONES DURING THE AFTERNOON AS THE SYSTEM SHIFTS TO THE
NORTHEAST AND AN UPPER RIDGE BEGINS TO BUILD ACROSS THE NORTHERN
ROCKIES.

SUN NIGHT & MONDAY...ANY LINGERING RAIN OR SNOW SHOULD COME TO AN
END ACROSS THE NORTHEAST CORNER EARLY SUNDAY EVENING WITH CLEARING
WORKING IN FROM THE SOUTHWEST OVERNIGHT.  DRY AND MILDER MONDAY AS
THE WEEKEND SYSTEM DEPARTS AND EASTERN MONTANA IS GENERALLY IN SPLIT
FLOW WITH SOME MID LEVEL SHORTWAVE RIDGING.  LOWERED TEMPERATURES A
BIT IN THE AREAS THAT ARE MOST LIKELY TO GET SOME SNOWFALL THIS
WEEKEND. CB

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
LOTS OF QUESTIONS IN THE EXTENDED PERIOD AS MODELS GOING IN THEIR
OWN DIRECTIONS. TUESDAY AND WEDNESDAY CONFIDENCE DECENT WITH
EXPECTED WEAK INDUCED UPPER RIDGE OVER EASTERN MONTANA IN BETWEEN
DEPARTING LOW WHICH WILL SPREAD GOOD WILL AND CHEER ACROSS THE AREA
THIS WEEKEND...AND ANOTHER UPPER LEVEL SYSTEM BEARING DOWN ON US FOR
LATER NEXT WEEK. THIS IS WHERE CONTENTION LIES. 00Z GFS WHISKS THIS
NEXT SYSTEM THRU AS AN OPEN TROF...INDICATING OUR CHANCES OF
PRECIPITATION ONLY COME WEDNESDAY NIGHT THRU THURSDAY NIGHT AS A
COLD FRONT PASSES FOLLOWED BY THE UPPER TROF. SYSTEM THEN BASICALLY
WHISKS OFF TO THE EAST LEAVING US DRY THEREAFTER. ONLY PROBLEM IS A
FEW OF THE OTHER MODELS...NAMELY THE ECMWF/NOGAPS/DGEX/CANADIAN ALL
INDICATE THIS TROF WILL DEVELOP INTO A CUTOFF LOW...AND THUS MOVE
MORE SLOWLY. GIVEN THIS IS THE CUTOFF TIME OF YEAR...AND THIS HAS
BEEN HAPPENING RECENTLY...MOST RECENTLY NOW...FEEL THE 00Z GFS IS
NOT THE WAY TO GO. THAT SAID...MY NEIGHBORS FEEL DIFFERENTLY AND
THUS THE FORECAST IS COLLABORATIVELY COMPROMISED HEAVILY TOWARD THE
GFS SOLUTION.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR FORT PECK LAKE TODAY THROUGH SUNDAY.
WINTER STORM WARNING FOR MTZ016-017-059-061 TONIGHT THROUGH
SUNDAY MORNING.
WINTER STORM WATCH FOR MTZ018>020-062 TONIGHT THROUGH
SUNDAY.

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 9, 4:51 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
551 AM MDT SAT APR 9 2005

MTZ016>027-059>062-101200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
551 AM MDT SAT APR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT TODAY FOR FORT PECK LAKE. FOR
DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. A WINTER STORM
WARNING IS IN EFFECT THIS EVENING AND TONIGHT FOR VALLEY AND MOST
OF PHILLIPS COUNTIES...AND A WINTER STORM WATCH IS IN EFFECT THIS
EVENING AND TONIGHT FOR DANIELS...SHERIDAN...AND ROOSEVELT COUNTIES.
FOR DETAILS ON THESE PLEASE SEE GTFWSWGGW OR WWUS45 KGGW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 8 PM SUNDAY FOR FORT
PECK LAKE. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. A
WINTER STORM WARNING IS IN EFFECT THROUGH NOON SUNDAY FOR VALLEY
AND MOST OF PHILLIPS COUNTIES...AND A WINTER STORM WATCH IS IN
EFFECT THROUGH 3 PM SUNDAY FOR DANIELS...SHERIDAN...AND ROOSEVELT
COUNTIES. FOR DETAILS ON THESE PLEASE SEE GTFWSWGGW OR WWUS45
KGGW.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Little Rocky Mountains

When
April 9, 6:00 AM MST to April 10, 10:00 AM MST
Where
Little Rocky Mountains forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Blizzard, Prairie

When
April 9, 6:00 PM MST to April 10, 10:00 AM MST
Where
Prairie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Blizzard, Dawson

When
April 9, 6:00 PM MST to April 10, 10:00 AM MST
Where
Dawson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443413, 5443414, 5443415.